Bilateral Thalamic Lesions Associated With Atezolizumab-Induced Encephalitis: A Follow-up Report With Autopsy Findings

A 72-year-old woman was clinically diagnosed with atezolizumab-induced encephalitis.1 Her clinical features were previously described1 and here we present the autopsy findings. She had been treated with atezolizumab, an immune checkpoint inhibitor (ICI), due to a metastatic non–small-cell lung cancer diagnosis. She received her final atezolizumab injection 3 weeks after encephalitis onset, and cancer therapy ceased. Although the bilateral thalamic lesions shrank after steroid pulse, IV immunoglobulin, and long-term oral steroid, the patient died of aspiration pneumonia 7 months after encephalitis onset. An autopsy revealed no evidence of cancer recurrence. Brain histologic analyses revealed lymphocytic infiltration only into the thalamus, without infection or metastasis (Figure). Both B- and T-cell infiltration was identified accompanied by neuronal loss and thalamic gliosis. The T-cell infiltration was in agreement with previous work describing ICI-induced encephalitis,2 suggesting mechanistic overlap with encephalitis/encephalopathy caused by paraneoplastic syndromes. This case also indicates that B cells contribute to the inflammatory process.

Read article at journal's website

Related Articles

Responses

Your email address will not be published.